CHICAGO (WLS) -- Over 40 deaths in Cook County so far in 2017 have been linked to an overdose of a powerful new opioid.
Between January and early April, at least 44 deaths were attributed to acrylfentanyl, a new fentanyl analog, according to the Cook County medical examiner's office. In 2016, only seven deaths were attributed to acrylfentanyl. There may be more deaths linked to the new opioid, because toxicology tests can take several weeks, according to the medical examiner's office.
At the height of his drug addiction, Darek Horan said he would walk the streets of Chicago to purchase the strongest heroin he could possibly find.
"For some reason, I kept coming back over and over, after every single time that I overdosed," Horan said.
The 23-year-old said he could get the best high with fentanyl and carfentyl. Now, there is another form of fentanyl that is even more deadly.
High-potency opioids like acrylfentanyl are thousands of times stronger than street heroin and far more likely to be fatal, according to Dr. Steve Aks, emergency medicine physician and toxicologist at Stroger Hospital.
So potent, it takes three or four doses of heroin antidote Naloxone to survive an overdose.
"In many cases, one dose of naloxone, the heroin antidote, will revive a person who has overdosed on heroin," Aks said in a statement. "But we are seeing people in our emergency department who need increased doses of naloxone - in some cases as many as four doses - for the patient to be stabilized after ingesting fentanyl, or a heroin/fentanyl combination. The EMS and emergency medicine community needs to be aware of the potential need for additional naloxone in such cases."
Horan has used Naloxone countless times and has survived five overdoses. Sober for 15 months, he is working with Tim Ryan of A Man in Recovery to inform men and women in Chicago about the new drug, and how to get help with addiction.
Sun-Times Media Wire contributed to this report.